Q: Drug-induced Photosensitivity
Can you please tell me which of the meds we all take are Photosensitive.
I've heard that Lithium and Depakote can cause problems if you
are out in the sun for any length of time. Is this true.
Thank you for your time
Dear Ms. G'
Let's start with Depakote. Reaction to sun ("drug-induced
photosensitivity") is listed in the basic product information as
"uncommon or rare" in one format; and appears on the list of
"less than 1% of patients taking it get this problem" in another
format. But it is on the lists -- so you are right that it can happen
because of Depakote -- just not very often.
As for lithium, the PDR does not list photosensitivity
as a problem; however, lithium has been approved by the FDA for years and I'm
not sure we can trust the PDR listings to have been updated to catch something
that occurs rarely with minimal consequences. A search in other resources does
not include photosensitivity at all for this medication. Instead one finds
repeated warnings about dehydration with sun exposure. I could have missed
something. Write again if you find something on this.
Tegretol (carbamazepine) can definitely cause sun
sensitivity. There's even a report of a woman getting a burn from a
(she was using it for two hours, though...).
For psych meds in general, the phenothiazines
(old-generation antipsychotics, particularly Thorazine) are on most lists of
drugs causing photosensitivity. Lithium and Depakote and are not on these
lists as this Aug 2002 search (Tegretol is not but should be). However,
note that this list includes medications that cause problems commonly,
versus the rarer but recognized rate as with Depakote, described
Here's an interesting technical description of the
problem that your inquiry led me to, if you're really interested in this:
Allen JE. Clin Pharm 1993 Aug;12(8):580-7
Department of Pharmacy Services, University of Utah Hospital, Salt Lake City
Characteristics and diagnosis of photosensitivity are discussed, and drugs
available in the United States that cause photosensitivity are identified. In
phototoxic reactions, the drug absorbs energy from ultraviolet A (UVA) light and
releases it into the skin, causing cellular damage. In photoallergic reactions,
light may cause a structural change in a drug so that it acts as a hapten,
possibly by binding to proteins in the skin. Once a hapten-protein complex is
formed, Langerhans' cells residing in the epidermis can present the antigen to
immunocompetent cells, causing hypersensitivity. Phototoxicity is much more
common than photoallergy. Drugs that can cause phototoxic reactions include
amiodarone, quinolones, and tetracyclines. Drugs that have been associated with
photoallergic reactions include thiazides and benzocaine. Pharmacists should be
aware of drugs that can cause photosensitivity and should counsel patients
taking these drugs to avoid excessive exposure to sunlight.
Published August, 2002